Alert archive / Indiana / Special Weather Statements in 2021
Special Weather Statement, NWS Northern Indiana
NWS Northern Indiana issued this special weather statement at Aug 10, 2021, 8:49 PM CDT for LaPorte County, Indiana; Berrien County, Michigan. It was in force for 41 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2021, 8:49 PM CDT (01:49 UTC)
- Expired
- Aug 10, 2021, 9:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Northern Indiana
- Hail
- 0.75 in
- Wind
- 50
Counties LaPorte County, IN, Berrien County, MI
The radar
The Northern Indiana radar (KIWX), 90 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 9:00 PM CDT | TSTM WND GST 62 | 1 Ese La Porte, IN | TIME ESTIMATED BY RADAR. |
| Aug 10, 9:12 PM CDT | TSTM WND DMG | 1 Wsw Grand Beach, MI | REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN. |
| Aug 10, 9:15 PM CDT | TSTM WND DMG | Grand Beach, MI | REPORT FROM MPING: TREES UPROOTED OR SNAPPED. |
| Aug 10, 9:20 PM CDT | TSTM WND GST 52 | 2 S Niles, MI | |
| Aug 10, 9:25 PM CDT | TSTM WND GST 55 | 3 Wnw South Bend, IN | ASOS STATION KSBN SOUTH BEND INTERNATIONAL AP. |
| Aug 10, 9:27 PM CDT | TSTM WND GST 59 | South Bend, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.8 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2608 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
708
WWUS83 KIWX 110149
SPSIWX
Special Weather Statement
National Weather Service Northern Indiana
949 PM EDT Tue Aug 10 2021
INZ003-004-MIZ077-110230-
La Porte IN-St. Joseph IN-Berrien MI-
949 PM EDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of northwestern St.
Joseph, northern La Porte and southern Berrien Counties through 1030
PM EDT/930 PM CDT/...
At 948 PM EDT/848 PM CDT/, Doppler radar was tracking a strong
thunderstorm near La Porte, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
La Porte around 955 PM EDT.
Other locations in the path of this storm include New Carlisle, Three
Oaks, South Bend and Buchanan.
This includes the following highways...
Interstate 80 in Indiana between mile markers 39 and 78.
Interstate 94 in Indiana between mile markers 33 and 45.
Interstate 94 in Michigan between mile markers 0 and 19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM EDT/200 AM
CDT/ for north central and northwestern Indiana...and southwestern
Michigan.
&&
LAT...LON 4173 8691 4175 8693 4183 8678 4192 8666
4201 8661 4190 8623 4176 8623 4176 8622
4170 8621 4144 8680 4163 8693 4171 8693
TIME...MOT...LOC 0148Z 239DEG 32KT 4161 8681
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
$$
PBMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Aug 10, 6:59 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 10, 6:59 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
759 PM EDT Tue Aug 10 2021
.SYNOPSIS...
Issued at 749 PM EDT Tue Aug 10 2021
Hot and humid weather continues through Thursday, with periodic
thunderstorms. Some storms may become severe, especially tonight and
Wednesday. A cold front moves through Friday, followed by cooler and
drier conditions for the weekend.
&&
.SHORT TERM...(This Evening through Wednesday)
Issued at 328 PM EDT Tue Aug 10 2021
Broad troughing over central Canada is responsible for a series of
shortwaves that will move through the region triggering
thunderstorms over the next few days. Isolated storms are possible
this afternoon and evening, especially to the southwest. Much of the
eastern half of the forecast area is under transitory ridging, which
has strengthened the capping inversion. There is considerable low-
level CAPE given very moist warm air advection coming up from the
Gulf, with dewpoints in the upper 70s to low 80s, but persistent low
and mid-level cloudiness may also provide enough insulation to
prevent widespread diurnal initiation. There is also a lack of shear
and upper level support until the next shortwave moves in from the
west late this evening.
There are differences in timing among the base models and CAMs, but
expect an MCS to move in sometime after 9PM with storms possibly
continuing into Wednesday morning, especially south of US 30. Strong
winds and heavy rain are the biggest threats with an approaching EML
and substantial DCAPE over 1000 J/kg, as well as PWs in excess of 2
inches.
Convection will dissipate and move south of the area by afternoon,
leaving behind another hot and humid day on Wednesday. Heat index
values will rise to around 95-103 degrees and a Heat Advisory
will again be issued.
&&
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 328 PM EDT Tue Aug 10 2021
The upper trough will shift east on Wednesday night, bringing a cold
front in from the northwest with another round of convection.
This front will stall over the area on Thursday, meaning storms will
again be possible. Hot and humid conditions will also persist. The
front does not push south until Friday when the upper trough deepens
over the eastern US, and sends much cooler and drier air into the
region. High pressure builds in behind the trough on Monday and
Tuesday, allowing moisture to increase and the potential for diurnal
storms increases mid-week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 749 PM EDT Tue Aug 10 2021
Outside of a few scattered strong to severe storms this evening
north and east of KFWA, expect dry conditions at the terminals
until later this evening. VFR conditions are expected through
around 4z at KSBN (6z at KFWA), with increasing high and mid
level clouds in the meantime. Forecast guidance and the Storm
Prediction Center suggest the storm complex currently over IL/WI
will weaken and perhaps even diminish as it heads eastward,
particularly once it reaches MI/IN. Have the line reaching KSBN
and central IN before it weakens, which is why I have mainly
-SHRA/VCTS at KFWA right now starting at 6z (vs. a tempo at KSBN).
MVFR to IFR conditions are likely in the storms, and if the line
survives at it's current strength into KSBN, LIFR conditions are
possible as well. Decreasing confidence as we go later into the
period, with models all over the place as far as if/where/when
the storms will develop during the day Wednesday. Opted to keep
showers in through 15z at KSBN, and 17z at KFWA (with prob 30
group for storms 13-16z). It is possible we see deteriorated
conditions through the first portion of the day on Wednesday,
depending on how things evolve overnight-but left out due to low
confidence for now.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory until 8 PM EDT /7 PM CDT/ this evening for
INZ003>009-012>018-020-022>027-032>034.
Heat Advisory from 1 PM EDT /noon CDT/ to 8 PM EDT /7 PM CDT/
Wednesday for INZ003>009-012>018-020-022>027-032>034.
MI...Heat Advisory until 8 PM EDT this evening for MIZ077>081.
Heat Advisory from 1 PM to 8 PM EDT Wednesday for MIZ077>081.
OH...Heat Advisory until 8 PM EDT this evening for OHZ001-002-004-005-
015-016-024-025.
Heat Advisory from 1 PM to 8 PM EDT Wednesday for OHZ001-002-004-
005-015-016-024-025.
LM...Small Craft Advisory from 8 AM to 11 PM EDT Wednesday for LMZ043-
046.
&&
SYNOPSIS...MCD
SHORT TERM...Cobb
LONG TERM...Cobb
AVIATION...MCD
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Aug 10, 8:26 PM CDT, 23 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 926 PM EDT Tue Aug 10 2021 INZ003>009-012>016-MIZ077>081-OHZ001-120130- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Berrien-Cass MI-St. Joseph MI- Branch-Hillsdale-Williams- 926 PM EDT Tue Aug 10 2021 /826 PM CDT Tue Aug 10 2021/ ...SEVERE THUNDERSTORM WATCH 421 IN EFFECT UNTIL 3 AM EDT /2 AM CDT/ WEDNESDAY... ...HEAT ADVISORY IN EFFECT FROM 1 PM EDT /NOON CDT/ TO 8 PM EDT /7 PM CDT/ WEDNESDAY... This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Thunderstorms are possible each day Wednesday through Friday. There is a chance the storms may become severe each day with damaging winds and very heavy rain the greatest threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. LMZ043-046-120130- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 926 PM EDT Tue Aug 10 2021 ...SEVERE THUNDERSTORM WATCH 421 IN EFFECT UNTIL 3 AM EDT WEDNESDAY... ...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM TO 11 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Thunderstorms are possible each day Wednesday through Friday. The storms may be accompanied by strong winds. INZ017-018-020-022>027-032>034-OHZ002-004-005-015-016-024-025-120130- Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams- Grant-Blackford-Jay-Fulton OH-Defiance-Henry-Paulding-Putnam- Van Wert-Allen OH- 926 PM EDT Tue Aug 10 2021 ...HEAT ADVISORY IN EFFECT FROM 1 PM TO 8 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for northern Indiana and northwest Ohio. .DAY ONE...Tonight. Isolated to scattered storms are possible overnight. Severe weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Thunderstorms are possible each day Wednesday through Friday. There is a chance the storms may become severe each day with damaging winds and very heavy rain the greatest threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 10, 4:15 PM CDT, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Northern Indiana
515 PM EDT Tue Aug 10 2021
INZ018-OHZ004-005-015-016-102200-
Allen IN-Henry OH-Putnam OH-Defiance OH-Paulding OH-
515 PM EDT Tue Aug 10 2021
...Strong thunderstorms will impact portions of northeastern Allen,
northern Putnam, southern Defiance, Paulding and southern Henry
Counties through 600 PM EDT...
At 514 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Defiance to near Woodburn.
Movement was east at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Defiance, New Haven, Paulding, Leipsic, Deshler, Antwerp, Woodburn,
Payne, Continental, Holgate, Grabill, Oakwood, Leo-cedarville,
Hamler, Dupont, Melrose, West Leipsic, Latty, Cecil and Belmore.
This includes Interstate 469 between mile markers 18 and 24.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4103 8500 4124 8502 4130 8388 4105 8388
TIME...MOT...LOC 2114Z 270DEG 27KT 4117 8438 4114 8495
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
NWSSpecial weather statement, Aug 10, 5:17 PM CDT, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Northern Indiana
617 PM EDT Tue Aug 10 2021
OHZ024-102245-
Van Wert OH-
617 PM EDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of northern Van Wert
County through 645 PM EDT...
At 617 PM EDT, Doppler radar was tracking a strong thunderstorm near
Van Wert, moving northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northern Van Wert
County, including the following locations... Wetzel, Cavett and
Scott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4082 8453 4093 8471 4099 8464 4099 8440
4090 8440
TIME...MOT...LOC 2217Z 222DEG 20KT 4091 8458
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
NWSSpecial weather statement, Aug 10, 8:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
949 PM EDT Tue Aug 10 2021
INZ003-004-MIZ077-110230-
La Porte IN-St. Joseph IN-Berrien MI-
949 PM EDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of northwestern St.
Joseph, northern La Porte and southern Berrien Counties through 1030
PM EDT/930 PM CDT/...
At 948 PM EDT/848 PM CDT/, Doppler radar was tracking a strong
thunderstorm near La Porte, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
La Porte around 955 PM EDT.
Other locations in the path of this storm include New Carlisle, Three
Oaks, South Bend and Buchanan.
This includes the following highways...
Interstate 80 in Indiana between mile markers 39 and 78.
Interstate 94 in Indiana between mile markers 33 and 45.
Interstate 94 in Michigan between mile markers 0 and 19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM EDT/200 AM
CDT/ for north central and northwestern Indiana...and southwestern
Michigan.
&&
LAT...LON 4173 8691 4175 8693 4183 8678 4192 8666
4201 8661 4190 8623 4176 8623 4176 8622
4170 8621 4144 8680 4163 8693 4171 8693
TIME...MOT...LOC 0148Z 239DEG 32KT 4161 8681
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
PBMThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 7:49 PM CDT | Special Marine Warning | IWX | 86 min | |
| Aug 10, 8:56 PM CDT | Severe Thunderstorm Warning | IWX | LaPorte, Saint Joseph | 49 min |
| Aug 10, 9:18 PM CDT | Severe Thunderstorm Warning | IWX | Elkhart, LaPorte, Marshall, Saint Joseph, Starke | 57 min |
| Aug 10, 9:42 PM CDT | Severe Thunderstorm Warning | IWX | Elkhart, LaGrange, Noble, Saint Joseph | 48 min |
| Aug 10, 10:02 PM CDT | Severe Thunderstorm Warning | IWX | Fulton, Marshall, Pulaski, Starke | 43 min |
| Aug 10, 10:31 PM CDT | Special Weather Statement | IWX | Steuben | 29 min |
| Aug 10, 10:41 PM CDT | Severe Thunderstorm Warning | IWX | Fulton, Kosciusko, Marshall, Miami, Pulaski | 34 min |
| Aug 10, 11:05 PM CDT | Severe Thunderstorm Warning | IWX | Fulton, Huntington, Kosciusko, Miami, Wabash, Whitley | 40 min |
| Aug 10, 11:29 PM CDT | Special Weather Statement | IWX | Huntington | 31 min |
| Aug 10, 11:38 PM CDT | Special Weather Statement | IWX | Allen | 22 min |
| Aug 10, 11:56 PM CDT | Special Weather Statement | IWX | Adams, Allen, Wells | 49 min |
| Aug 11, 2:57 AM CDT | Special Weather Statement | IWX | Cass, White | 33 min |
| Aug 11, 3:46 AM CDT | Special Weather Statement | IWX | Cass, Fulton, Miami | 44 min |
| Aug 11, 3:59 AM CDT | Special Weather Statement | IWX | Kosciusko | 46 min |
| Aug 11, 4:21 AM CDT | Special Weather Statement | IWX | LaPorte | 39 min |
| Aug 11, 4:49 AM CDT | Special Weather Statement | IWX | Noble | 41 min |
| Aug 11, 4:52 AM CDT | Special Weather Statement | IWX | LaPorte | 38 min |
| Aug 11, 4:54 AM CDT | Special Weather Statement | IWX | Whitley | 51 min |
| Aug 11, 10:22 AM CDT | Special Weather Statement | IWX | Starke | 38 min |
| Aug 11, 10:36 AM CDT | Special Marine Warning | IWX | 54 min | |
| Aug 11, 11:00 AM CDT | Special Weather Statement | IWX | Kosciusko, LaPorte, Marshall, Saint Joseph, Starke | 30 min |
| Aug 11, 11:16 AM CDT | Severe Thunderstorm Warning | IWX | Kosciusko, Marshall | 29 min |
| Aug 11, 11:29 AM CDT | Special Weather Statement | IWX | Elkhart, Fulton, Kosciusko, LaPorte, Marshall, Pulaski and 2 more | 46 min |
| Aug 11, 11:34 AM CDT | Special Marine Warning | IWX | 56 min | |
| Aug 11, 11:43 AM CDT | Areal Flood Advisory | IWX | Kosciusko, LaPorte, Marshall, Pulaski, Saint Joseph, Starke | 3 hr |
| Aug 11, 11:47 AM CDT | Severe Thunderstorm Warning | IWX | Elkhart, Fulton, Kosciusko, Marshall, Saint Joseph | 43 min |
| Aug 11, 11:54 AM CDT | Severe Thunderstorm Warning | IWX | Cass, Fulton, Kosciusko, Miami, Pulaski, Wabash | 36 min |
| Aug 11, 12:10 PM CDT | Special Weather Statement | IWX | Elkhart, LaGrange | 50 min |
| Aug 11, 12:17 PM CDT | Severe Thunderstorm Warning | IWX | Allen, DeKalb, Elkhart, Huntington, Kosciusko, Miami and 3 more | 43 min |
| Aug 11, 12:29 PM CDT | Special Marine Warning | IWX | 46 min | |
| Aug 11, 12:39 PM CDT | Severe Thunderstorm Warning | IWX | LaGrange, Steuben | 36 min |
| Aug 11, 12:48 PM CDT | Severe Thunderstorm Warning | IWX | Adams, Allen, DeKalb, Huntington, Jay, Wells | 27 min |
| Aug 11, 1:02 PM CDT | Severe Thunderstorm Warning | IWX | DeKalb, Steuben | 43 min |
| Aug 11, 1:05 PM CDT | Severe Thunderstorm Warning | IWX | Blackford, Grant, Huntington, Jay, Wells | 55 min |
| Aug 11, 1:14 PM CDT | Severe Thunderstorm Warning | IWX | Adams, Allen, DeKalb, Huntington, Jay, Wells | 46 min |
| Aug 11, 2:01 PM CDT | Severe Thunderstorm Warning | IWX | Jay | 29 min |
| Aug 11, 12:22 AM CDT | Special Weather Statement | IWX | Defiance, Paulding, Van Wert | 23 min |
| Aug 11, 6:28 AM CDT | Special Weather Statement | IWX | Putnam | 32 min |
| Aug 11, 6:57 AM CDT | Special Weather Statement | IWX | Putnam | 33 min |
| Aug 11, 7:35 AM CDT | Special Weather Statement | IWX | Allen, Van Wert | 40 min |
| Aug 11, 8:07 AM CDT | Areal Flood Warning | IWX | Allen, Putnam | 3 hr |
| Aug 11, 1:44 PM CDT | Severe Thunderstorm Warning | IWX | Defiance, Fulton, Henry, Williams | 46 min |
| Aug 11, 1:48 PM CDT | Severe Thunderstorm Warning | IWX | Allen, Defiance, Henry, Putnam, Van Wert | 57 min |
| Aug 10, 9:03 PM CDT | Severe Thunderstorm Warning | IWX | Berrien, Cass | 27 min |
Nearby
Special Weather Statements in Indiana, 2021Special Weather Statements in Michigan, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.